Mixing Prostate, Bladder Meds
Dear Dr. Roach: I’m 87 and have an enlarged prostate. When I get the urge to urinate, which is often, I have to go at once. Do you think that taking a bladder-control medicine would interfere with the Cardura (doxazosin) I’m taking to keep my urine duct (urethra) open? It’s getting to be a big problem. Hope you can help me. — CB
Answer: Both men and women can have urinary urgency (the sensation of needing to go right away), and sometimes this can lead to accidents. In women, the problem usually is attributed to bladder spasm, and in men it may be attributed erroneously to the prostate. Of course, it is possible to have both prostate problems like benign enlargement of the gland and bladder spasm, but oftentimes the problem in men is solely the bladder.
Some people need treatment for both, and there are no interactions I could find between doxazosin and bladder spasm agents like Detrol (tolterodine) or Ditropan (oxybutynin).
Dear Dr. Roach: I recently purchased two new pairs of prescription eyeglasses that are in plastic frames. Forty-eight hours after I began wearing the first pair, the bridge of my nose became very red, and small, flat blisters appeared. The same behind both ears — anywhere the plastic touched my skin. I got this to heal with cortisone cream, and a week later I tried the other pair. This time, the reaction came within about 14 hours and involved swelling of my nose as well as the blistering and bright redness. What causes this — an allergy or some sort of chemical burn? The area itched yet felt like a burn and peeled after the cortisone treatment brought the blistering down. — N.W.
Answer: This sounds like a case of contact dermatitis, probably related to the chemicals used in the manufacturing of the plastic. Some people are just sensitive to any of the many chemicals used; however, I am increasingly seeing bad reactions to manufactured goods, especially to those made overseas. Not every country has the same safeguards we have in place in North America.
Some of these chemicals are volatile and disappear after a short while. It’s possible that washing the glasses in hot, soapy water could have been able to remove them. However, in your case, the reaction was so strong that I would avoid that brand in the future.
Dear Dr. Roach: Does taking psyllium interfere with the body’s absorption of prescription medications? If so, how long should one wait after taking psyllium before taking prescription medications? — M.H.S.
Answer: Psyllium, which is in Metamucil but also can be bought in bulk, is a soluble, non-absorbable fiber that carries water with it as it passes through the GI tract, relieving constipation. It is safe and effective for most people with mild constipation, but can cause some bloating sensation, especially if started at too-high doses. It should be taken with plenty of water.
Psyllium can prevent absorption of medications. It should be taken one hour before or at least two hours after other medications.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. R eaders may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.